Naloxone: A Second Chance to Live
By Jessica Eaddy, Consortium External Relations Strategist
Naloxone, frequently called by its intranasal brand name, Narcan, is an FDA-approved medication that reverses opioid overdoses. Naloxone can be carried by all citizens in the state of Colorado to reverse an opioid overdose.
As our state’s rate of drug overdoses continues to rise, an increasing number of individuals and communities are asking about Narcan trainings from the Consortium. Here’s a quick rundown of some of the questions that I’m asked most frequently.
Does naloxone work on other drugs?
No. Naloxone only works to reverse an opioid overdose. It is classified as an opioid antagonist, and it works by knocking the opioids off the receptors in the brain that are responsible for suppressed breathing. Naloxone then blocks the receptor sites for approximately 30 to 90 minutes, during which time an overdose victim must receive emergency treatment.
However, if you think that you may be witnessing a drug overdose, go ahead and give naloxone. Drugs that are obtained illicitly may be laced with an opioid, unbeknownst to the person who used the drug. Even if that’s not the case, naloxone does not cause any harmful effects to a person who has not consumed an opioid.
Does the Consortium train people to use naloxone?
The Consortium offers informational sessions to teach participants to recognize who is at greatest risk for experiencing an opioid overdose, the symptoms of an opioid overdose, and how to use the Narcan brand of naloxone to reverse it. Depending on the level of detail and time requested, participants can also learn to train others in administering naloxone. Please note that these sessions will NOT include training on cardiopulmonary resuscitation (CPR), chest compressions, or rescue breathing using a practice mannequin.
What does the education session entail? Does the Consortium offer certification for naloxone education? Can the Consortium train people to train other people to use naloxone?
Narcan is a very simple medication to administer and does not require any formal training or certification to possess as a layperson or to administer. Because there are a number of questions surrounding opioid overdoses and the use of naloxone, we do offer informational sessions to both the public and law enforcement. At a minimum, any session we offer will cover the following:
- Risk factors for experiencing an opioid overdose
- Recognizing the signs and symptoms of an opioid overdose
- How to use Narcan nasal spray
- Importance of calling 911, even if the person appears to have fully recovered
- An overview of relevant legislation as it relates to naloxone and opioid overdoses
We are happy to share our knowledge, slides, and handouts with anyone who has a desire to educate themselves or others. However, we do not offer certification.
What if I want to practice rescue breathing and chest compressions with a mannequin?
While we offer informational sessions on overdose prevention, we do not provide hands-on, skills-based training for basic and advanced life support. The American Heart Association offers classes and certification in CPR at various training centers across Colorado. You can find your nearest course here: http://ahainstructornetwork.americanheart.org/AHAECC/classConnector.jsp?pid=ahaecc.classconnector.home
Where can I get Narcan without a prescription?
More than 450 pharmacies across Colorado are participating in standing orders, which means that someone can walk into the pharmacy without a prescription and purchase Narcan. Most major pharmacy chains carry Narcan, and many independent pharmacies are signing on as well. You can search your location by visiting the website http://stoptheclockcolorado.org/map/.
If you have additional questions, please contact Consortium External Relations Strategist Jessica Eaddy.